Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS Sacramento, CA

August 5, 2021Shasta County, California

NWS Sacramento, CA issued this special weather statement at Aug 5, 2021, 5:12 PM PDT for Shasta County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 5:12 PM PDT (00:12 UTC)
Expired
Aug 5, 2021, 5:45 PM PDT
In force
33 min
Issued by
NWS Sacramento, CA
Hail
0.50 in
Wind
30

County Shasta County, CA

The radar

The Medford radar (KMAX), 118 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS86 KSTO 060012
SPSSTO

Special Weather Statement
National Weather Service Sacramento CA
512 PM PDT Thu Aug 5 2021
 
CAZ013-060045-
Shasta Lake Area / Northern Shasta County CA-
512 PM PDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of north central Shasta
County through 545 PM PDT...

At 511 PM PDT, Doppler radar was tracking a strong thunderstorm over
Sims, or 15 miles south of Mount Shasta, moving southeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Castella, Sims, Fisher and Castle Crag. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 12205 4086 12235 4112 12245 4115 12245
      4119 12237 4119 12226
TIME...MOT...LOC 0011Z 326DEG 14KT 4110 12234 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

IDM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 1:56 PM PDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 1:56 PM PDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
156 PM PDT Thu Aug 5 2021

.SYNOPSIS...
Periods of critical fire weather conditions through this evening.
Mainly dry weather and near-normal temperatures are forecast
through the weekend with occasional breezy onshore winds. Gradual
warming trend will begin next week.

&&

.DISCUSSION...
GOES-West visible and infrared imagery show a very active day with
northern California's wildfires. Numerous hotspots on the Dixie
Fire continue to pump out smoke, lofting towards the northeast.
Relative humidity values this afternoon are forecast to plummet
again to the single digits / teens this afternoon. This combined
with gusty winds and the extraordinarily dry fuels will result in
continued critical fire weather conditions. The Red Flag Warning
for portions of the Sacramento Valley, Coastal Range, all of
Shasta County, the southern Cascades, and the Sierra Nevada into
Tuolumne County goes through 9 PM PDT this evening. Residents are
urged to have a plan in place if required to evacuate, and to
quickly follow any/all evacuation orders issued by law
enforcement.

Upper level low presently located near Redding will lift northeast
toward northwestern Nevada and southern Idaho over the next 24
hours. On the backside of this low, Valley winds will become more
northerly tonight and into Friday. Main consequence of this wind
shift will be the smoke-related impacts up and down the Sacramento
Valley. Latest HRRR near-surface smoke model increases smoke
concentration from north to south in the Valley tonight through
tomorrow afternoon. Main impacts with the smoke will air quality
as well as visibility restrictions for aviation. Another forecast
challenge that the smoke will present would be slightly cooler
afternoon temperatures. Depending on the concentration and timing,
tomorrow's afternoon high temperatures ranging from the middle
90s to near 100 deg F in the Valley may be too hot. Will closely
monitor temperatures over the next subsequent shifts and adjust
accordingly. Some onshore flow will return at some point later
tomorrow which would help clear out potential smoke in/around the
Delta. Dry, west/northwest flow will prevail overhead northern
California through the weekend. // Rowe

&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)...
Clusters and ensembles advertise an upper level trough over the
Pacific Northwest early next week. This low will push inland and
be replaced with a building ridge over the West Coast by
Wednesday/Thursday. If this verifies, would expect to see a
gradual day-to-day warming trend next week with dry conditions
expected. The latest Climate Prediction Center's 6-10 temperature
outlook (valid August 11-15) heavily favors the increased
likelihood of above normal temperatures for northern California.

&&

.AVIATION...
SW surface winds 10-15 kt with gusts up to 25 kt, locally up to
35 kt through the Delta and over higher terrain. VFR conditions
expected over interior NorCal through Thursday evening except
local MVFR/IFR possible in smoke in vicinity of wildfires in
Shasta, Plumas, and Butte counties. Widespread MVFR possible after
03-06z Friday as winds shift to the north and bring smoke south
of the wildfires.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM PDT this evening for Burney Basin
and Northeast Plateau in Shasta County Including Northwest
Lassen NF north of Lassen NP-Central Sacramento Valley in Glenn,
Colusa, Yuba, Northern Sutter, and Butte County Below 1000 Ft-
Eastern Mendocino NF-Eastern Portion of Shasta/Trinity NF-
Northern Sacramento Valley to Southern Tehama County Line Below
1000 Ft-Northern Sierra Foothills from 1000 to 3000 Ft. Includes
portions of Shasta-Trinity and Butte Units-Northern Sierra
Including Lassen NP and Plumas and Lassen NF/S West of the
Sierra Crest (West of Evans Peak-Grizzly Peak-Beckworth Peak)-
Northern Sierra Including the Tahoe and ElDorado NF/S West of
the Sierra Crest-Southeast Edge Shasta-Trinity NF and Western
Portions of Tehama-Glenn Unit-Stanislaus NF West of the Sierra
Crest.

&&

In the hours before

Special weather statement, Aug 5, 5:12 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Sacramento CA
512 PM PDT Thu Aug 5 2021

CAZ013-060045-
Shasta Lake Area / Northern Shasta County CA-
512 PM PDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of north central Shasta
County through 545 PM PDT...

At 511 PM PDT, Doppler radar was tracking a strong thunderstorm over
Sims, or 15 miles south of Mount Shasta, moving southeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Castella, Sims, Fisher and Castle Crag.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 12205 4086 12235 4112 12245 4115 12245
      4119 12237 4119 12226
TIME...MOT...LOC 0011Z 326DEG 14KT 4110 12234

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

IDM

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.